Resource utilization and costs associated with chemotherapy-induced nausea and vomiting (CINV) following highly or moderately emetogenic chemotherapy administered in the US outpatient hospital setting
- 758 Downloads
Chemotherapy-induced nausea and vomiting (CINV), common adverse events of chemotherapy, may be associated with considerable healthcare resource utilization. This study was conducted to describe CINV-associated healthcare visits and costs following a first cycle of highly or moderately emetogenic chemotherapy (HEC or MEC).
This retrospective cohort study used the Premier Perspective™ Database to identify adult patients who received their first HEC or MEC and at least one antiemetic agent from 2003 to 2007 at US hospital-based outpatient facilities. Hospital visits with a CINV-related ICD-9 diagnosis were included from the chemotherapy administration date to 30 days later or 1 day before the second chemotherapy, whichever was first. CINV costs were hospital-reported costs.
Of 19,139 patients (HEC, 16%; MEC, 84%), mean (SD) age was 59 (14) years; 59% were female; 66% were white. CINV prophylaxis included 5-HT3 antagonists (85%), dexamethasone (76%), and NK-1 antagonists (2%). Overall, 13.8% of patients had a CINV-associated visit (HEC, 18%; MEC, 13%): 0.2% for acute CINV (day of chemotherapy, excluding chemotherapy administration visit) and 13.7% for delayed CINV. CINV-associated visits included inpatient (IP, 64%), outpatient (OP, 26%), and emergency room (ER, 10%) visits. Mean (SD) costs of CINV visits were $5,299 ($6,639); for IP, $7,448 ($7,271); OP, $1,494 ($2,172); and ER, $918 ($1,071). Mean per-patient CINV-associated costs across all patients were $731 ($3,069). Sensitivity analysis excluding visits where CINV was a secondary diagnosis code resulted in a CINV incidence of 4.4%, a mean CINV visit cost of $4,043, and a mean per-patient CINV-associated cost across all patients of $176.
CINV visits in the first HEC or MEC cycle were common and costly, especially inpatient hospitalizations in the delayed phase. Strategies to reduce CINV in the delayed phase could reduce healthcare utilization and costs.
KeywordsAntiemetic therapy Cancer Chemotherapy Costs Emesis Nausea Vomiting
Editorial assistance was provided by Elizabeth V Hillyer with the financial support of Merck & Co., Inc.
Thomas Burke and Tami Wisniewski are employees of Merck & Co., Inc. Frank Ernst is an employee of Premier Research Services.
- 2.National Comprehensive Cancer Network (2009) Clinical practice guidelines in oncology. Antiemesis. V.1. http://www.nccn.org/professionals/physician_gls/PDF/antiemesis.pdf. Accessed 15 July 2009
- 3.Multinational Association of Supportive Care in Cancer (MASCC). Antiemetic guidelines. http://www.mascc.org/mc/page.do?sitePageId=88041&orgId=mascc. Accessed 15 July 2009
- 4.Ihbe-Heffinger A, Ehlken B, Bernard R, Berger K, Peschel C, Eichler HG, Deuson R, Thodtmann J, Lordick F (2004) The impact of delayed chemotherapy-induced nausea and vomiting on patients, health resource utilization and costs in German cancer centers. Ann Oncol 15:526–536CrossRefPubMedGoogle Scholar
- 5.Molassiotis A, Saunders MP, Valle J, Wilson G, Lorigan P, Wardley A, Levine E, Cowan R, Loncaster J, Rittenberg C (2008) A prospective observational study of chemotherapy-related nausea and vomiting in routine practice in a UK cancer centre. Support Care Cancer 16:201–208CrossRefPubMedGoogle Scholar
- 11.Morrow GR, Roscoe JA, Hickok JT, Stern RM, Pierce HI, King DB, Banerjee TK, Weiden P (1998) Initial control of chemotherapy-induced nausea and vomiting in patient quality of life. Oncology (Williston Park) 12:32–37Google Scholar
- 17.Roila F, Hesketh PJ, Herrstedt J, Antiemetic Subcommittee of the Multinational Association of Supportive Care in Cancer (2006) Prevention of chemotherapy- and radiotherapy-induced emesis: results of the 2004 Perugia International Antiemetic Consensus Conference. Ann Oncol 17:20–28CrossRefGoogle Scholar
- 19.Weiner MG, Livshits A, Carozzoni C, McMenamin E, Gibson G, Loren A, Hennessy S (2003) Derivation of malignacy status from ICD-9 codes. American Medical Informatics Association 2003 Symposium Proceedings: 1050Google Scholar
- 21.Molassiotis A, Fernadez-Ortega P, Pud D, Ozden G, Scott JA, Panteli V, Margulies A, Browall M, Magri M, Selvekerova S, Madsen E, Milovics L, Bruyns I, Gudmundsdottir G, Hummerston S, Ahmad AM, Platin N, Kearney N, Patiraki E (2005) Use of complementary and alternative medicine in cancer patients: a European survey. Ann Oncol 16:655–663CrossRefPubMedGoogle Scholar